Acetaminophen/Aspirin/Caffeine

Generic Name: Acetaminophen/Aspirin/Caffeine (a-SEET-a-MIN-oh-fen/AS-pir-in/KAF-een)Brand Name: Examples include Excedrin and Vanquish

Acetaminophen/Aspirin/Caffeine is used for:

Relieving headaches, migraine headaches, toothaches, muscle aches, premenstrual or menstrual aches, or other minor aches and pains (eg, due to sinusitis or colds). It may also be used for other conditions as determined by your doctor.

Acetaminophen/Aspirin/Caffeine is an analgesic and antipyretic combination. It works by blocking substances in the body that cause pain and inflammation.

Do NOT use Acetaminophen/Aspirin/Caffeine if:

  • you are allergic to any ingredient in Acetaminophen/Aspirin/Caffeine
  • you are a child or teenager with influenza (flu) or chickenpox
  • you have bleeding problems, such as hemophilia, von Willebrand disease, or low blood platelets
  • you have had a severe allergic reaction (eg, severe rash, hives, breathing difficulties, dizziness) to aspirin, tartrazine, or a nonsteroidal anti-inflammatory drug (NSAID) (eg, celecoxib, ibuprofen, naproxen)
  • you are taking another medicine that contains acetaminophen

Contact your doctor or health care provider right away if any of these apply to you.

Before using Acetaminophen/Aspirin/Caffeine :

Some medical conditions may interact with Acetaminophen/Aspirin/Caffeine . Tell your health care provider if you have any medical conditions, especially if any of the following apply to you:

  • if you are pregnant, planning to become pregnant, or are breast-feeding
  • if you are taking any prescription or nonprescription medicine, herbal preparation, or dietary supplement
  • if you have allergies to medicines, foods, or other substances
  • if you have a history of alcohol abuse or if you consume 3 or more alcohol-containing drinks every day
  • if you are 60 years of age or older
  • if you are taking a diuretic, a corticosteroid (eg, prednisone), an anticoagulant (eg, warfarin), or ketorolac
  • if you have asthma, bleeding or clotting problems, growths in the nose (nasal polyps), kidney or liver problems, hepatitis, severe heart problems, stomach or peptic ulcers (bleeding ulcers), heartburn, upset stomach, stomach pain, influenza (flu) or chickenpox, vitamin K deficiency, anxiety, or trouble sleeping
  • if the patient is a child with a stroke, a weakened blood vessel (cerebral aneurysm) or bleeding in the brain, or Kawasaki syndrome (a rare inflammation causing heart problems in children)

Some MEDICINES MAY INTERACT with Acetaminophen/Aspirin/Caffeine . Tell your health care provider if you are taking any other medicines, especially any of the following:

  • Carbonic anhydrase inhibitors (eg, acetazolamide) because they may decrease Acetaminophen/Aspirin/Caffeine 's effectiveness
  • Anticoagulants (eg, warfarin), clopidogrel, heparin, ketorolac, NSAIDs (eg, celecoxib, ibuprofen, naproxen), or serotonin reuptake inhibitors (eg, fluoxetine) because the risk of bleeding may be increased
  • Insulin, isoniazid, oral hypoglycemics (eg, glyburide, repaglinide), or quinolone antibiotics (eg, ciprofloxacin) because the risk of their side effects may be increased by Acetaminophen/Aspirin/Caffeine
  • Methotrexate, theophylline, or valproic acid because their actions and the risk of their side effects may be increased by Acetaminophen/Aspirin/Caffeine
  • Probenecid or sulfinpyrazone because their effectiveness may be decreased by Acetaminophen/Aspirin/Caffeine

This may not be a complete list of all interactions that may occur. Ask your health care provider if Acetaminophen/Aspirin/Caffeine may interact with other medicines that you take. Check with your health care provider before you start, stop, or change the dose of any medicine.

How to use Acetaminophen/Aspirin/Caffeine :

Use Acetaminophen/Aspirin/Caffeine as directed by your doctor. Check the label on the medicine for exact dosing instructions.

  • Take Acetaminophen/Aspirin/Caffeine by mouth with or without food. If stomach upset occurs, take with food to reduce stomach irritation.
  • Take Acetaminophen/Aspirin/Caffeine with a full glass of water (8 oz/240 mL). Do not lie down for 30 minutes after taking Acetaminophen/Aspirin/Caffeine .
  • Use Acetaminophen/Aspirin/Caffeine exactly as directed on the package, unless instructed differently by your doctor. If you are taking Acetaminophen/Aspirin/Caffeine without a prescription, follow any warnings and precautions on the label.
  • If you miss a dose of Acetaminophen/Aspirin/Caffeine and you are taking it regularly, take it as soon as possible. If it is almost time for your next dose, skip the missed dose and go back to your regular dosing schedule. Do not take 2 doses at once.

Ask your health care provider any questions you may have about how to use Acetaminophen/Aspirin/Caffeine .

Important safety information:

  • Acetaminophen/Aspirin/Caffeine has acetaminophen, aspirin, and caffeine in it. Before you start any new medicine, check the label to see if it has acetaminophen, aspirin, or caffeine in it too. If it does or if you are not sure, check with your doctor or pharmacist.
  • Acetaminophen/Aspirin/Caffeine may harm your liver. Your risk may be greater if you drink alcohol while you are using Acetaminophen/Aspirin/Caffeine . Talk to your doctor before you take Acetaminophen/Aspirin/Caffeine or other fever reducers if you drink more than 3 drinks with alcohol per day.
  • Aspirin has been linked to a serious illness called Reye syndrome. Do not give Acetaminophen/Aspirin/Caffeine to a child or teenager who has the flu, chickenpox, or a viral infection. Contact your doctor with any questions or concerns.
  • Avoid large amounts of food or drink that have caffeine (eg, coffee, tea, cocoa, cola, chocolate). This includes any medicines that contain caffeine.
  • Serious stomach ulcers or bleeding can occur with the use of Acetaminophen/Aspirin/Caffeine . Taking it in high doses or for a long time, smoking, or drinking alcohol increases the risk of these side effects. Taking Acetaminophen/Aspirin/Caffeine with food will NOT reduce the risk of these effects. Contact your doctor or emergency room at once if you develop severe stomach or back pain; black, tarry stools; vomit that looks like blood or coffee grounds; or unusual weight gain or swelling.
  • Acetaminophen/Aspirin/Caffeine may reduce the number of clot-forming cells (platelets) in your blood. Avoid activities that may cause bruising or injury. Tell your doctor if you have unusual bruising or bleeding. Tell your doctor if you have dark, tarry, or bloody stools.
  • Tell your doctor or dentist that you take Acetaminophen/Aspirin/Caffeine before you receive any medical or dental care, emergency care, or surgery.
  • Do not take Acetaminophen/Aspirin/Caffeine for at least 7 days after any surgery unless directed by your health care provider.
  • If your pain does not get better or becomes worse, or if you have a fever that becomes worse or lasts for more than 3 days, contact your doctor.
  • Acetaminophen/Aspirin/Caffeine may cause false results with some in-home test kits for blood cholesterol. Check with your doctor or pharmacist if you are taking Acetaminophen/Aspirin/Caffeine and need to check your blood cholesterol at home.
  • Different brands of Acetaminophen/Aspirin/Caffeine may have different dosing instructions for CHILDREN. Follow the dosing instructions on the package labeling. If your doctor has given you instructions, follow those. If you are unsure of the dose to give a child, check with your doctor or pharmacist.
  • PREGNANCY and BREAST-FEEDING: If you become pregnant, contact your doctor. You will need to discuss the benefits and risks of using Acetaminophen/Aspirin/Caffeine while you are pregnant. Acetaminophen/Aspirin/Caffeine is not recommended during the last 3 months (third trimester) of pregnancy because it may cause harm to the fetus. Acetaminophen/Aspirin/Caffeine is found in breast milk. If you are or will be breast-feeding while you use Acetaminophen/Aspirin/Caffeine , check with your doctor. Discuss any possible risks to your baby.

Possible side effects of Acetaminophen/Aspirin/Caffeine :

All medicines may cause side effects, but many people have no, or minor, side effects. Check with your doctor if any of these most COMMON side effects persist or become bothersome:

Heartburn; nausea; upset stomach.

Seek medical attention right away if any of these SEVERE side effects occur:

Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue); black or bloody stools; confusion; dark urine or pale stools; fainting; hearing loss; ringing in the ears; severe stomach pain; unusual tiredness; vomiting blood; yellowing of the skin or eyes.

This is not a complete list of all side effects that may occur. If you have questions about side effects, contact your health care provider. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088. You may also report side effects at http://www.fda.gov/medwatch.

If OVERDOSE is suspected:

Contact 1-800-222-1222 (the American Association of Poison Control Centers), your local poison control center (http://www.aapcc.org), or emergency room immediately. Symptoms may include dark urine; excessive sweating; extreme fatigue; irregular heartbeat; low blood pressure; stomach pain; vomiting; yellowing of the skin or eyes.

Proper storage of Acetaminophen/Aspirin/Caffeine :

Store Acetaminophen/Aspirin/Caffeine at room temperature, between 68 and 77 degrees F (20 and 25 degrees C), in a tightly closed container. Store away from heat, moisture, and light. Do not store in the bathroom. Keep Acetaminophen/Aspirin/Caffeine out of the reach of children and away from pets.

General information:

  • If you have any questions about Acetaminophen/Aspirin/Caffeine , please talk with your doctor, pharmacist, or other health care provider.
  • Acetaminophen/Aspirin/Caffeine is to be used only by the patient for whom it is prescribed. Do not share it with other people.
  • If your symptoms do not improve or if they become worse, check with your doctor.

This information is a summary only. It does not contain all information about Acetaminophen/Aspirin/Caffeine . If you have questions about the medicine you are taking or would like more information, check with your doctor, pharmacist, or other health care provider.

  • Excedrin Consumer Overview
  • Genace Consumer Overview